Q. I had to be hospitalized and received four units of blood because of a gastrointestinal bleed. The doctors at the hospital think it was caused by taking a baby aspirin every day for the past 10 years. I was following orders from my primary care physician.
Now I’m afraid to take anything. If a baby aspirin could make my hemoglobin drop and require hospitalization, what would a stronger drug do? How can we know if following doctor’s orders will cause problems like this?
A. All medications, including over-the-counter drugs, have the potential to cause side effects. Aspirin and other NSAID-type pain relievers (diclofenac, ibuprofen, meloxicam, naproxen) can cause stomach irritation and bleeding ulcers.
Always ask your physician about the pros and cons of any drug that is prescribed. We have provided a list of common prescription mistakes and a Drug Safety Questionnaire the doctor should fill out. They’re in our book “Top Screwups” available at peoplesharmacy.com.
If you prefer, you can also send a check for $20 to Graedons’ People’s Pharmacy, P.O. Box 52027, Durham, North Carolina 27717-2027.
Q. I have suffered from rosacea for years. After I used metronidazole for too long and found it ineffective, my doctor recommended Soolantra.
When the drugstore wanted $298 for a little tube, I researched the main ingredient (ivermectin). You can get a large tube of ivermectin paste at twice the strength for about $2.50 or less from veterinary supply stores. It’s used to treat horses for various types of worms.
My red skin is caused by Demodex mites. I think that is why ivermectin worked like magic for me. The paste is quite drying, though. After a while, I was able to dab the ivermectin just on my red spots instead of my whole face. I also change my pillowcases every night and wash them in hot water to kill the mites.
A. Rosacea is an inflammatory skin condition characterized by redness and bumps. Demodex mites, which are normal inhabitants of facial skin, sometimes trigger this inflammatory response (Dermatology and Therapy, December).
Ivermectin is an antiparasitic drug that is active against scabies, mites and lice. The Food and Drug Administration approved topical use of ivermectin for the treatment of rosacea a few years ago. As you discovered, the brand name cream is shockingly expensive.
We cannot approve of using veterinary products! The higher concentration might cause unexpected complications. Generic ivermectin cream for humans is available at substantial savings.
Q. I have been taking duloxetine (Cymbalta) for acute anxiety for a year. I had no idea about the sexual side effects of the medication. I’m a woman, and even though the fireworks are great, I sure would love the finale again!
I stopped taking duloxetine cold turkey five days ago. Now I have strange hot flashes. I also am experiencing ringing in my ears (tinnitus), dizziness, and I hear my eyes when I move them left and right. That eye movement increases my dizziness.
A. You are likely experiencing withdrawal symptoms from the sudden discontinuation of duloxetine. You will need to discuss a gradual tapering program with your doctor. Be sure to mention hearing your eyes move since that could be a symptom of superior canal dehiscence syndrome.
There is a general recognition that antidepressant medications like duloxetine, fluoxetine and sertraline can lower libido and cause other sexual side effects, including erectile dysfunction in men and inability to achieve orgasm in women.
Write to Joe and Teresa Graedon in care of King Features, 628 Virginia Drive, Orlando, Florida 32803, or email them via their website peoplespharmacy.com.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.